Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 150, NWS Morristown, TN

July 3, 2002Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2002, 5:04 PM EDT for Greene County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 5:04 PM EDT (21:04 UTC)
Expired
Jul 3, 2002, 5:30 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:10 PM EDTThunderstorm WindMosheim, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 032104
SVRMRX
TNC059-032130-
/NEW.KMRX.SV.W.0193.032102-032130/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE

* UNTIL 530 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF ROMEO     
  TO 3 MILES SOUTH OF CANEY BRANCH...MOVING WEST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CANEY BRANCH AROUND 515 PM EDT
  MOHAWK AROUND 530 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3646 8277 3616 8316 3595 8289 3624 8272

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT WED JUL 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST TENNESSEE AND
WASHINGTON AND RUSSELL COUNTIES IN SOUTHWEST VIRGINIA TILL 8 PM.

HIGH PRESSURE CONTINUES TO BE THE DOMINATE FEATURE THROUGH THE NEXT
FEW DAYS...HOWEVER WEAK TROFING FROM THE MID ATLANTIC INTO THE
SOUTHERN APPALACHIANS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT.  THUNDERSTORM DEVELOPMENT WILL BE AIDED BY AFTERNOON
HEATING THEREFORE EXPECT THE STORMS TO PRIMARILY BE OF THE TYPICAL
AFTERNOON AND EVENING VARIETY.

NORTHWEST FLOW BY SUNDAY WILL BRING IN SLIGHTLY DRIER AIR AND HAVE
GONE WITH DRY EXCEPT THE FAVORED HIGHER ELEVATIONS WITH ONLY
SCATTERED THUNDERSTORMS THERE.

SCATTERED ACTIVITY CWA WIDE RETURNS MONDAY THROUGH
WEDNESDAY...TYPICAL SUMMERTIME.

CHA   70  93  70  93 /  40  40  40  30
TYS   68  91  68  91 /  40  40  40  30
TRI   65  89  65  89 /  60  40  40  30
OQT   67  90  67  90 /  40  40  40  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 3, 3:26 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
326 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    ELIZABETHTON              TN   WIND DAMAGE
07/03/02   CARTER                         REPORTED BY LAW
                                          ENFORCEMENT

CAC
Local storm report, Jul 3, 3:47 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
347 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    UNICOI                    TN   1.00 INCH HAIL
07/03/02   UNICOI                         REPORTED BY LAW
                                          ENFORCEMENT

CAC
Local storm report, Jul 3, 4:33 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
433 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    PINEY FLATS               TN   1.00 INCH HAIL
07/03/02   SULLIVAN                       REPORTED BY
SPOTTERS

0400 PM    COUNTYWIDE                TN   WIND DAMAGE
07/03/02   WASHINGTON                     MANY TREES DOWN AND POWER
                                          OUTAGES 332-400 PM REPORTED
                                          BY LAW ENFORCEMENT

0420 PM    COUNTYWIDE                TN   WIND DAMAGE
07/03/02   WASHINGTON                     TREES DOWN IN NUMEROUS
                                          AREAS REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    COUNTYWIDE                VA   .88 INCH HAIL
07/03/02   WASHINGTON                     ALSO TREES DOWN COUNTY
                                          WIDE. REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    COUNTYWIDE                VA   FLASH FLOODS
07/03/02   WASHINGTON                     FLOODING REPORTED COUNTY
                                          WIDE TO LAW ENFORCEMENT

CAC
Local storm report, Jul 3, 4:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
441 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    CHURCH HILL               TN   WIND DAMAGE
07/03/02   HAWKINS                        NUMEROUS TREES DOWN EAST
                                          END OF COUNTY REPORTED BY
                                          LAW ENFORCEMENT

CAC
Local storm report, Jul 3, 4:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
454 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    KINGSPORT                 TN   WIND DAMAGE
07/03/02   SULLIVAN                       NUMEROUS TREES DOWN AND
                                          DAMAGE REPORTS TO LAW
                                          ENFORCEMENT

0440 PM    GREENEVILLE               TN   WIND DAMAGE
07/03/02   GREENE                         NUMEROUS TREES DOWN ACROSS
                                          COUNTY AND MARBLE SIZE
                                          HAIL. REPORTED BY LAW
                                          ENFORCEMENT

CAC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:11 PM EDTSevere Thunderstorm WarningMRXHamblen49 min
Jul 2, 8:14 PM EDTSevere Thunderstorm WarningMRXLoudon46 min
Jul 2, 8:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
Jul 2, 8:42 PM EDTSevere Thunderstorm WarningMRXRoane48 min
Jul 2, 8:46 PM EDTSevere Thunderstorm WarningMRXGrainger44 min
Jul 2, 9:35 PM EDTSevere Thunderstorm WarningMRXAnderson40 min
Jul 2, 10:19 PM EDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 3, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter48 min
Jul 3, 3:01 PM EDTFlash Flood WarningMRXJohnson3 hr
Jul 3, 3:13 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington62 min
Jul 3, 3:37 PM EDTSevere Thunderstorm WarningMRXSullivan38 min
Jul 3, 4:04 PM EDTSevere Thunderstorm WarningMRXGreene41 min
Jul 3, 4:15 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington45 min
Jul 3, 4:26 PM EDTSevere Thunderstorm WarningMRXHawkins64 min
Jul 3, 4:45 PM EDTSevere Thunderstorm WarningMRXGreene45 min
Jul 3, 5:11 PM EDTSevere Thunderstorm WarningMRXHancock49 min
Jul 3, 6:12 PM EDTSevere Thunderstorm WarningMRXClaiborne48 min
Jul 3, 6:38 PM EDTSevere Thunderstorm WarningMRXUnion52 min
Jul 3, 6:55 PM EDTSevere Thunderstorm WarningMRXKnox50 min
Jul 3, 7:11 PM EDTSevere Thunderstorm WarningMRXAnderson64 min
Jul 3, 7:28 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.